Heavy Rain, Story
- When
- August 27, 8:00 PM CST to August 28, 8:00 PM CST
- Where
- Story County, Roland
- Reported by
- Social Media
- Coordinates
- 42.170, -93.500
Public reported heavy rainfall total of 3.80 inches over the last 24 hours.
In the hours after midnight on the 28th a low pressure system was over portions of central/eastern Nebraska moving toward Iowa. A warm front extended east out of the surface low into southern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
In the hours after midnight on the 28th a low pressure system was over portions of central/eastern Nebraska moving toward Iowa. A warm front extended east out of the surface low into southern Iowa. With the progression of the surface low, moderate to heavy rainfall began to enter the state. Areas that reported the greatest storm total amounts began to see rain around the 2 to 3 am hour and onward through the morning and into the early afternoon as the warm front lingered in central Iowa. In the end, numerous locations reported total rainfall amounts greater than 4 inches with a handful of reports around 6 inches. The greater totals were in excess of 9 inches and were recorded in Webster and Hamilton counties, with Dayton in Webster county taking the prize at 9.75 inches. The heavy rainfall allowed many rivers in central Iowa to rise above flood stage. Some of the flooding continued into early September. The entry will be continued in the September 2015 report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 2:32 PM CST, 5 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT THU AUG 27 2015 .SHORT TERM /TONIGHT/... ISSUED AT 332 PM CDT THU AUG 27 2015 PRIMARY CONCERN IS INCOMING UPPER LEVEL SHORTWAVE AND THE TIMING...EXTENT...AND MAGNITUDE OF PRECIPITATION THIS EVENING/OVERNIGHT AND ONWARD THROUGH FRIDAY. LARGE SCALE MODELS...NAM/GFS/EURO...HAVE ALL BEEN CONSISTENT IN PLACING NRN IA/SRN MN UNDER THE GUN FOR HEAVY PRECIP...WHILE THE HIGHER RES MODELS...NMM/ARW...WERE HOT ON CENTRAL IA PRIOR TO MOVING NORTH IN THE MOST RECENT RUNS. WITH THE MODELS IN BETTER AGREEMENT...HAVE KEPT THE BULLS EYE NORTH OF AMES. FORCING IS OF NO QUESTION WITH THIS SYSTEM WITH A STRONG WAA/THETA-E PUSH...ASSOCIATED VORTICITY WITH THE APPROACH OF THE SURFACE LOW...AND AN EXTRA BOOST FROM THE LLJ THIS EVENING AND OVERNIGHT. AN INITIAL PUSH OF SHOWERS/STORMS MAY AFFECT NORTHERN IOWA THIS EVENING AS A WEAKER WAA/THETA-E PUSH MOVES THROUGH AHEAD OF THE MAIN SHOW AROUND 3-6Z. THE MAIN SHOW WILL BEGIN TO PUSH INTO THE CWA AROUND 6-9ZZ. WITH HI-RES MODELS NOTING SOME WEAK CAPE IN PLACES OVERNIGHT...PRECIP WILL LIKELY BE MOSTLY CONVECTIVE AND ELEVATED INITIALLY WITH DRY AIR REMAINING IN THE LOWEST 3KM. PWATS IN THE 1.5-2.0 INCH RANGE GIVE FURTHER CONCERN FOR HEAVY PRECIP...AND IN ALL...WOULD NOT BE SURPRISED TO BE SEE RATHER WIDESPREAD 2 INCH REPORTS ACROSS THE NORTHWEST AND NORTHERN THIRDS OF THE STATE AND EVEN DOWN TOWARDS AMES WITH LOCALLY HEAVY RAINFALL TOWARDS 3+ INCHES. GIVEN THAT...FLASH FLOODING AND RIVERS/STREAMS MAY BE OF CONCERN IN A FEW AREAS. RECENTLY DRY WEATHER AND HEALTHY CROPS WILL LIKELY CURB MOST NON-URBAN FLASH FLOODING ISSUES...BUT EXCESS RUNOFF FROM HEAVY PRECIP MAY MOVE THE MAIN CONCERNS TO SMALL STREAMS AND RIVERS. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 332 PM CDT THU AUG 27 2015 FOCUS ESSENTIALLY WILL BE ON THE FIRST 12-18 HOURS OF THE FORECAST AS SYSTEM CROSSES THE STATE. AT BEGINNING OF THE PERIOD...STRONG MOISTURE TRANSPORT WILL BE ONGOING INTO THE STATE ON LLJ OF 55KTS AHEAD OF SURFACE/850MB LOW MOVING INTO WESTERN IOWA. THIS WILL BE IMPACTING A BAROCLINIC ZONE ACROSS NORTHERN IOWA AND SUPPORTED IN THE MID LEVEL BY DECENT KINEMATIC FORCING. THIS WILL SUPPORT WIDESPREAD RAINFALL WITH EMBEDDED CONVECTIVE ELEMENTS ALTHOUGH OVERALL INSTABILITY WILL BE QUITE WEAK. PWATS GENERALLY 1.75-2.00 INCHES AND GENERALLY A DEEP WARM CLOUD LAYER WITH WARM RAIN PROCESSES. ANTICIPATE MODERATE TO HEAVY RAINFALL TO BE ONGOING AND TRANSLATING EASTWARD WITH THE UPPER SYSTEM DURING THE MORNING. QPF IN THE MORNING WILL GENERALLY BE AROUND AN INCH ACROSS THE NORTH IN THE MORNING ON TOP OF WHAT THE RECEIVE OVERNIGHT. BY AFTERNOON...THE PRIMARY FORCING WILL BE SHIFTING EASTWARD WITH HEAVIER PRECIPITATION IN THE NORTH PASSING INTO WISCONSIN. HOWEVER...INSTABILITY FARTHER TO THE SOUTH AND SOUTHWEST WILL INCREASE DURING THE AFTERNOON NEAR THE SURFACE LOW AND MAY SEE SOME STRONG CONVECTION ACROSS THE SOUTHEAST THIRD OF THE FORECAST AREA BY AFTERNOON. THIS THREAT WILL COME TO AN END ACROSS THE SOUTHEAST ON FRIDAY EVENING WITH DRIER CONDITIONS LATER FRIDAY NIGHT AND EVEN SOME CLEARING ACROSS CENTRAL IOWA. THIS MAY ALLOW FOR FOG FORMATION...ESPECIALLY WEST OF I35 OVERNIGHT AS WINDS WEAKEN AND LOW LEVEL WILL BE MOIST FROM THE RECENT RAINFALL. THEREAFTER...UPPER RIDGING BUILDS INTO THE REGION AND REMAINS GENERALLY IN PLACE FOR THE REMAINDER OF THE LONG TERM. THIS WILL KEEP CONDITIONS DRY WITH TEMPERATURES THAT WILL MAKE IT FEEL LIKE SUMMER ONCE AGAIN. && .AVIATION...28/00Z ISSUED AT 647 PM CDT THU AUG 27 2015 MVFR CONDITIONS WITH LOCAL IFR CONDITIONS EXPECTED AFT 06Z THROUGH MUCH OF AT LEAST FRIDAY MORNING AS UPPER LEVEL SHORTWAVE AND ATTENDANT SURFACE LOW LIFT ACROSS IOWA. SFC FLOW WILL BE S TO SE AT 10-15KTS AHEAD OF THE LOW THEN SWITCH AROUND TO THE TO THE NORTH OR NW ACROSS WESTERN TAF LOCATIONS VERY LATE IN THE FCST PD. && .HYDROLOGY... ISSUED AT 332 PM CDT THU AUG 27 2015 MODERATE TO HEAVY RAINFALL EVENT EXPECTED OVER THE NEXT 36 HRS IS EXPECTED TO RESULT IN SIGNIFICANT WITHIN-BANK RISES ON MANY AREA RIVERS. THE GREATEST RISES ARE EXPECTED WITHIN MIDDLE TO UPPER PORTIONS OF THE DES MOINES...SKUNK...CEDAR AND IOWA RIVER BASINS. AT THIS TIME...USING QPF FOR THE FULL EVENT DOES NOT BRING ANY RIVER FORECAST POINTS TO FLOOD STAGE. SOME LOCATIONS DO RISE WITHIN 2 TO 3 FT OF FLOOD STAGE HOWEVER. ANTECEDENT SOIL CONDITIONS ARE EXPECTED TO HELP MITIGATE SIGNIFICANT RUNOFF ISSUES. THERE WILL BE A FLASH FLOOD RISK HOWEVER WITH THIS EVENT... ESPECIALLY IN URBAN AREAS WELL AS OTHER FLOOD-PRONE LOCATIONS. AT THIS TIME...EXTENT OF FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT A FLASH FLOOD WATCH. WEATHER TRENDS WILL CONTINUE BE MONITORED...HOWEVER. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...CURTIS LONG TERM...COGIL AVIATION...FAB HYDROLOGY...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT THU AUG 27 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 344 PM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORM INTO WESTERN AND NORTHERN IOWA TONIGHT. THE SEVERE WEATHER THREAT IS LOW...HOWEVER LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NON-SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY. LOCALLY HEAVY RAINFALL IS EXPECTED WITH RISES ON RIVERS AND STREAMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAINFALL REPORTS WOULD BE APPRECIATED.
The Des Moines radar (KDMX), 52 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
53 heavy rain, 13 flash flood, 11 flood, 1 lightning. Local standard time, as filed.
Public reported heavy rainfall total of 3.80 inches over the last 24 hours.
Public reported heavy rainfall of 3.25 inches. End time radar estimated.
Public reported heavy rainfall of 4.25 for an event total thus far.
USGS stream gauge site reported heavy rainfall of 3.98 inches.
Fort Dodge Regional Airport AWOS station reported heavy rainfall of 3.35 inches event total so far.
Public reported their rain gauge overflowed at 7.5 inches. Exact rainfall total unknown.
Public reported heavy rainfall of 9 inches for the storm total.
Public reported updated rainfall total of 8.50 inches for the event.
Public reported heavy rainfall of 9.75 inches event total.
Public reported heavy rainfall of approximately 7.50 inches. Photo posted from the KCCI ULocal page. End time radar estimated.
Trained spotter reported heavy rainfall of 6.5 inches measured from midnight through noon.
City of Ames alert station reported heavy rainfall of 6.20 inches since 5am.
Public reported heavy rainfall of 6.00 inches event total. Rain gauge was full at the time as well.
Public reported heavy rainfall of 3.25 inches of heavy rain for an event total so far.
Webster city mesonet station reported heavy rainfall of 4.49 inches.
Public reported heavy rainfall of 4.25 inches.
Public reported heavy rainfall of 5.06 inches.
Story City Fire Department reported storm total heavy rainfall of 5.50 inches.
Public reported heavy rainfall of 9.50 inches for an event total thus far.
Public reported heavy rainfall of 6.00 inches event total so far.
Trained spotter reported 1.5 inches of rainfall in the past 2 hours with visibility less than 1/4 mile due to heavy rain.
Emergency Manager reported isolated amounts measured in northern Boone county of 5.00 inches of heavy rainfall since midnight. Some county roads in northern Boone have water over them as well.
Public reported heavy rainfall of 3.50 inches.
Mesonet report of heavy rainfall of 5.24 inches through 3 pm.
Trained spotter reported heavy rainfall of 5.00 inches.
USACE stream gauge reported heavy rainfall of 5.35 inches event total so far.
Public reported heavy rainfall of 5.40 inches.
Trained spotter reported heavy rainfall of 5.10 inches event total so far.
Public reported heavy rainfall of 3.90 inches event total so far.
Public reported heavy rainfall of 4.50 inches event total so far.
Public reported heavy rainfall of 5.40 inches event total with light rain ongoing.
Trained spotter reported heavy rainfall of 4.00 inches so far today.
Trained spotter reported heavy rainfall of 2.94 inches along with minor street flooding around town. Street flooding is worse to the SE in Dike.
Public reported heavy rainfall of 3.20 inches event total.
Trained spotter reported heavy rainfall total of 2.90 inches.
Public reported heavy rainfall of 3.60 inches.
Waterloo ASOS station reported heavy rainfall of 3.37 inches for an event total so far.
Public reported heavy rainfall of 2.60 inches event total.
KWWL measured heavy rainfall of 3.10 inches event total at their studio.
City of Ames alert station reported heavy rainfall of 5.00 inches since 5am.
City of Ames alert station reported heavy rainfall of 5.60 inches since 5am.
Public reported 4 inches of rain near Popejoy over the last 24 hours.
Public reported heavy rainfall of 8.50 inches of rain over the last 24 hours in Radcliffe.
Public report of heavy rainfall of 3.33 inches of rain during the past 24 hours in New Hartford.
CoCoRaHS report of heavy rainfall of 4.02 inches over the last 24 hours.
Public reported heavy rainfall of 6.75 inches of rain in Eldora over the last 24 hours.
Coop observer reported heavy rainfall of 3.32 inches over the last 24 hours in Parkersburg.
Public reported heavy rainfall of 4.50 inches.
Public reported heavy rainfall of 2.60 inches.
Public reported heavy rain fall of 4.10 inches for event total so far, with rain still falling at the time of the report.
Trained spotter reported heavy rainfall of 2.18 inches event total.
Trained spotter reported heavy rainfall of 5.50 inches over the last 24 hours. Of that rain, about 1.25 inches fell in an 8 minute span.
Webster County Sheriff reported Skillet Creek on the west side of Dayton is flooding onto Highway 175 and affecting two bridges near town. One house near the creek was evacuated due to high water.
Hamilton County Law Enforcement reported road closures due to heavy rain and flooding. Locations include along Highway 175 from Stratford to Stanhope. One retirement home was evacuated due to high water.
Trained spotter reported 3 hour heavy rainfall total of 2.50 inches.
Emergency Manager reported some water over county roads in northern portions of the county at times.
The County Sheriff reported water over Highway 69 at Jewell.
The County Sheriff reported water over roadways near Kamrar.
Public reported D65 west of Randall has been topped with water flowing over it in a couple of spots. Water also reported over several other county roads west of Randall.
Public reported major flash flooding ongoing throughout the town of Dayton due to Skillet Creek. Fairground, local golf course, and campground are all inundated with at least 5 feet of flowing water.
Public reported floodwaters covering US 169 due to runoff from fields and ditches. Time estimated.
Trained spotter reported floodwaters from Long Dick Creek are 6 inches deep and flowing on 340th street 1/4 mile west of Xircus Ave.
Lightning struck a tree splitting the tree with large limbs down.
Law Enforcement reported water over the eastbound on ramp to Highway 20 from T-19 north of Wellsburg. There are also reports of several county roads closed due to flooding.
Trained spotter reported standing water knee deep in parts of town. Approximately 8 inches of rain measured.
Emergency Manager reported Juniper Ave closed in the 100 block. Box culvert also washed out due to the flash flooding.
Law Enforcement reported minor street flooding across Cedar Falls and Waterloo due to heavy rain. A few cars are stalled/stranded in low intersections.
Emergency Manager reported 120th St at V ave closed due to flooding from Squaw Creek.
Emergency Manager reported 110th Ave closed between R ave and S ave due to flooding from Squaw Creek.
Highway Department reported eastbound entrance ramp to US 20 at exit 187, County Road T19, closed due to flooding.
Local Law Enforcement reported many county roads were closed due to water over the road or the road having been washed out. A bridge was washed out at the 2900 block of East 110th between U and T Avenues.
Story County Emergency Manager reported water over Forest Ave between Broad St and 8th St, and flooding in Story City due to the rising South Skunk River. Flooding and standing water was present across much of northern Story County as well.
Law Enforcement reported a water rescue near Squaw Creek on W 190th St just west of 510th St in Story County. Car pushed downstream with one person stranded for over 75 minutes on top of vehicle. No injuries reported.
The South Skunk River at Ames W. Riverside Road crested at 17.10 feet on 29 August 2015 at 5:45 PM CDT.
The South Skunk River at Ames US 30 crested at 24.29 feet on 30 August 2015 at 3:15 AM CDT.
Squaw Creek at Ames Lincoln Way crested at 10.69 feet on 29 August 2015 at 5:30 PM CDT.
The Iowa River at Marshalltown crested at 19.98 feet on 31 August 2015 at 8:30 PM CDT.
The North Raccoon River at Perry crested at 16.35 feet on 1 September 2015 at 8:30 AM CDT. Another entry for this event is in the September 2015 report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593235, 593135, 593168, 593204, 593226, 593132, 593154, 593165, 593232, 593134, 593137, 593157, 593182, 593184, 593220, 593147, 593151, 593161, 593175, 593181, 593133, 593144, 593149, 593167, 593197, 593206, 593234, 593183, 593222, 593221, 593236, 593185, 593210, 593217, 593219, 593189, 593202, 593213, 593224, 593158, and more.